Most antidepressants do seem to cause a weight gain, by changing
one's metabolism. However, you can lose the weight, as your metabolism
should return to normal, oreventing further gain. You will have to
work at it though - it won't dissapear on its own.
"All antidepressants slow the metabolism and inhibit specific
enzymes in the liver that allow the drug to function correctly. Many
antidepressants are also known to increase appetite and the craving of
carbohydrates. Additionally, many antidepressants are also shown to
cause hormonal changes, which can further add to weight gain. Weight
gain from antidepressant usage is more common then you might think.
If you have gained 20 or more pounds, within a short amount of time,
it is being caused by a change in your metabolism. If you were a poor
metabolizer initially, it will certainly be impacted by an
antidepressant. Even those that were considered an ultra-metabolizer
can gain weight on behavioral drugs."
"...Alesandra tried to quit her medications and suffered terrifying
withdrawal symptoms. It brought her to an awareness of the
pervasiveness of mass-drugging today. After withdrawing from the drugs
she was able to regain full health, including a normal weight. Now the
company educates while also helping untold numbers withdraw without
the horrific side effects she suffered."
""It may well be that patients could have avoided or reduced the
weight gain if they had implemented appropriate nutritional and
physical activity lifestyle changes," he said.
There are hints that patients can loose the weight with changes in
lifestyle, switching to alternative medicines that don't cause weigh
gain, or adding new medicines to control appetite.
A 2003 study at Dartmouth Medical School, for instance, focused on
patients who gained an average of 65 pounds while taking SGAs.
Lifestyle and medication changes enabled them to shed about two-thirds
of the weight."
"Dr. Fernstrom cautioned that patients who gain weight while taking a
medication should not stop. Rather, she suggested that they talk with
the doctor. Changes in lifestyle, rather than the drug, may be the
real cause. In addition, there may be an alternative medicine not
linked to weight gain.
Likewise, possible weight gain should not discourage patients from
taking needed drugs.
"Raise the issue with your doctor," Dr. Fernstrom added. "Say that you
are concerned about weight gain as a side effect and ask if there are
other medications available. If the drug of choice is the only option,
and you do notice weight gain, you can make some lifestyle changes."
That means steps like getting more exercise, reducing food intake, and
drinking only non-calorie beverages. Even 30 minutes of walking can
burn about 150 calories, she noted."
If you contiunue to need anti-depressants, perhaps your doctor will
consider Welbutrin, known for its ability to help women lose weight!
"Preventing weight gain in patients on antidepressants is the ideal
strategy. It typically involves caloric restriction and increased
caloric expenditure through aerobic exercise. Patients may benefit
from a nutritional consultation and participation in a low-cost
commercial weight-loss program. Individuals can be asked to record
weekly weights, and thus both clinician and patient can be alerted to
small increases in weight before the problem becomes too difficult.
Maintaining a food diary and behavioral techniques such as increasing
meal frequency, smaller meals, or decreasing the pace of eating can
help. Switching to another drug with a lower risk of weight gain is an
although this carries a risk of loss of clinical effect.
Addition of another agent such as a stimulant (methylphenidate, amphetamines), an
H2 receptor antagonist (famotidine), triiodothyronine, topiramate,
bupropion, or naltrexone may help diminish weight gain. Although none
has been tested systematically,low doses have been prescribed along
with an antidepressant in an effort to avoid weight gain associated
with antidepressant therapy.
In our practice, we have found that adding low-dose bupropion (100 to
150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when
used in addition to diet control and diet."
SOme users report Welbutrin helped them lose weight from anti-depressants:
"I had EXACTLY the same thing happen on Paxil...started at 31 5'7" and
weighed 138...ended up at 34 and weighed 178!!!
Got off that and went ot WB which I lost the weight almost
immediately...and like you, didnt do a darn thing different...I know
weigh 145 and still need to lose those last 5 to 7 lbs!!
Good luck...can you try the WB...and about those sites telling you to
reduce calories and stuff...you can exercise and starve yourself...the
weight aint coming off till you get off the meds...at least thats what
it was for me...
My goodness...I would walk and jog and lift weights and eat nothing
but salads and Slim Fast and GAINED WEIGHT!!!"
So, you see, you can lose the weight. Try dieting and exercise, and
discuss this dilemma with your doctor. S/he may prescribe a short term
medication to give your diet a nudge, if diet and exercise is not
weight loss + antidepressants
losing weight after antidepressants